This site is intended for health professionals only
Saturday 24 September 2016 Instagram
Share |

NPSA issues warning on pain killers

NPSA issues warning on pain killers

The National Patient Safety Agency (NPSA) is issuing a Rapid Response Report to healthcare practitioners following concerns over incorrect and unsafe dosing of opioids, powerful pain killers such as morphine, methadone, oxycodone and fentanyl, which are used to relieve severe pain. 

From January 2005 to June 2008, the NPSA had reports of five deaths and 4,200 dose-related incidents concerning opioid medicines. It is very likely that many similar cases have occurred but have gone unreported. 

Opioids are widely used across all sectors of the NHS including hospitals and in the community. In the primary care setting alone there has been a 62% increase in opioid use in England between 2001 to 2006. 

The cases reported to the NPSA include prescribing error – one patient was given 100mg of morphine instead of 10mg which could have resulted in respiratory depression and death. Another was given a 24-hour dose of diamorphine as a single injection instead of a small dose every four hours, this caused severe harm and could have resulted in death. 

This Rapid Response Report requests that health practitioners follow new guidance when prescribing, dispensing or administering opioid medicines to ensure the following: 

  • Confirm any recent opioid dose. 
  • Ensure that dose increments are appropriate. 
  • Ensure they are familiar with the correct use of the drug and recognise common side effects and symptoms of overdose.

Dr Bruce Warner, Senior Pharmacist at the NPSA, said: "As the use of opioids across the NHS increases it is vital that we ensure safe doses are administered. Opioids are very strong pain killers and the wrong dose could be fatal. Every member of the healthcare team has responsibility to check that the intended dose is safe for the individual patient. Knowledge of previous opioid dose is essential."

National Patient Safety Agency

Your comments (terms and conditions apply):

"I have been on opioids for several years now and recently was allowed to increase my daily dosage to 12 from eight. I had read that 98 should be the maximum dose but they were not controlling my pain. This took me three months in total to reduce my intake and cope with the resulting side-effects of reduction. I am currently on four a day, this took a lot of
determination and perseverance to get to that level of control.  Sadly my pain levels have again gone through the roof and my GP has suggested an increase of up to another four a day leaving me back at eight. I find the tiredness from arthritis and from the drugs I take increasing as is the lack of concentration and the inability to process more complex
information" - Sylvia, Suffolk

Ads by Google

You are leaving www.nursinginpractice.com

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?